blood sugar out of control this week - possible reasons why?
i recently had oral surgery to get my wisdom teeth out (on tuesday and it is now monday). since tuesday i have been taking antibiotics to prevent any infections in my mouth. for this past week my blood sugars have been very high...i was in the 300s for much of the time during these days. this is very odd...because i take good care of myself and usually am never this high (my A1C's are always about 6). i was just wondering if anyone here knew the causes for these highs? i have a feeling it is the antibiotics and the fact that my body is fighting hard to stop infection. it could also be that i have been on a different schedule than usual, because i have been on vacation for the holidays.
i am also a bit concerned about keytones. i know that if you have high blood sugar for long periods of time, keytones can form in your bloodstream. i havent checked for keytones in ages. i was just wondering what the effects of having keytones were? once they are in the body, do they make it impossible to lower your blood sugar effectively? how does one get rid of them?
thanks in advance to anyone that can relate to this story or can provide any helpful feedback.
I am not a physician, but a volunteer and the mom of a type 1 diabetic. I can tell you that yes antibiotics and most medications will raise your blood sugars. You can call the manufacturer of the medication to find out how many carbohydrates are in the dosage.
We found this out when our daughter who is diabetic, was ill and taking cough medicine and antibiotics and we had the same problem that you are having. We called the manufacturer of the different medications. (Most of the companies do know how many carbohydrates are in a dosage) and figured out that her medications were adding an extra 25 carbohydrates to her system every time she took her medication. This amount of extra carbs will defiantly raise your blood sugar.
Even over the counter medications are high in carbohydrates, (i.e. Tylenol, Cough medicines) some liquids are higher in carbs that their tablet form so be careful.
Ketones appear when a person has hyperglycemia, Having Ketones can lead to diabetic ketoacidosis, a very serious situation that requires emergency medical treatment. Hyperglycemia can also be caused by eating too much food, which requires treatment to lower blood sugar levels but which does not lead to DKA. The only way to determine between the two situations is through ketones testing.
Causes of Hyperglycemia
Eating too much food relative to the amount of insulin injected
Missing an insulin injection
Blockage in insulin pump tubing
Disconnected insulin pump infusion set
Illness or stress
Symptoms of Hyperglycemia
If the blood sugar is > 240 mg/dl (13.3 mmol/l), many diabetes teams recommend testing for ketones
Drink lots of water
Keep drinking until urine is clear of ketones
Take extra short-acting insulin as advised by your diabetes team
Continue to check blood sugar and ketones
Drink lots of water
I would suggest that if you do have Ketones to contact your diabetic team or doctor as ketones indicates a serious health condition.
BY the way you can ask you pharmasist for the manufacturer and phone number.
I hope this information hepls and that you do not hve ketones. Please do stop back again.
thank you for the help. i called my doctor and he actually repeated exactly what you wrote to me (checking for keytones over 240, antibiotics having carbs, etc.) i appreciate the response. luckily now my blood sugars are back to normal, for it has been a week and i have finished taking the antibiotics.
I am just a diabetic whose diabetes was, to some extent, produced by hidden, constant dental infection that went undiagnosed for years and suddenly erupted in diabetes then horrible infection - oseteomyelitis and overt infection, tearing of ligaments in mouth and cranium due to swelling, etc. During this time my blood sugars varied between so low that I had to go off of insulin to so high that no dose of insulin would lower it below 300's. This was due to the immune response. I saw an eminent specialist in Seattle who told me that I had to cure the infection before we could even talk about diabetes control. I am extremely sensitive to inflammation in my teeth - even gum inflammation will drive me up to the 300's to 400's easily. I am also very sensitive to fat (resistance, inaccuracy in dosing) and have to strike a balance between trying to compensate for unreasonably high sugars through insulin increases and the as-bad effects of putting on a lot of weight. It is difficult. Colds themselves and the contents of medications drive up the BG as well -- anything generating an immune response tends to drive up BG. I got very used to unacceptable BG's. Now that I have successfully treated most infections and inflammatory problems, it is nice to have BG actually correspond logically to exercise and food. One thing to remember is that when sick or fighting pain, people tend not to exercise and that is only way I have to fight my highly resistance-oriented juv. diabetes. Hope this anecdote was helpful - good luck!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.